1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Blood sugars fluctuating all the time

Discussion in 'Type 1 Diabetes' started by jottiexo, Jan 4, 2021.

  1. jottiexo

    jottiexo · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    3
    Hi, I’ve been Type 1 for 20 years but have been having real trouble controlling my blood sugars lately (which normally haven’t been this much of a problem for me in the past) - I take 12u of long acting in the morning and evening, and then 1u:10g of carbohydrates.

    My blood sugars have been spiking when eating during the day, sometimes when I give my fast acting insulin my body doesn’t respond so I end up giving more (and sometimes hypoing), and honestly I am getting dawn phenomenon everyday now which is new for me. I’ve been having to wake up at 3am and 6am every night to correct my highs, and sometimes the corrections don’t even work/it will just go up again after coming down! I’ve attached a photo of my libre readings, which might not look too bad but the constant fluctuations make me feel awful and sick.

    I’ve tried to adjust my long acting however every time I increase this I just end up hypoing more. This is because I find that some weeks during the month I need around 16/17u of long acting morning and evening, and some weeks I only need 11u. Could be due to hormones but it’a really strange as this hasn’t really happened before and I’m not sure how to combat it. Any advice would be appreciated!!
     

    Attached Files:

  2. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    16,620
    Likes Received:
    12,023
    Trophy Points:
    298
    Hi @jottiexo ,

    What insulins are you using? When do you inject your long acting?

    How long ago on the "lately" did you notice this problem?

    Ah, OK. Does this happen after (or just over.) maybe nearly 2 weeks of starting a new cartrige of basal?
    Have you tried changing the cartridge at the first sign of needing to increase the dose. But inject your normal recomended amount. (After a new one.)
     
    • Friendly Friendly x 1
  3. jottiexo

    jottiexo · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    3
    Hi @Jaylee thanks for your reply - it’s been happening for over a month now. But has been happening on and off for 3/4 months. I use levermir and inject 12u in the morning and evening. I don’t eat too much in the day either hence why I’m confused my blood sugars are erratic.

    I haven’t tried your cartridge idea yet but am happy to try anything to help! And for example - I checked my BS at 5.20am and it was 12.4, I gave 2u of novorapid which brought it down to 9.9 by 8.30am. I then gave 13u of levermir (thinking I need to increase this) and an extra 1u of novorapid. My blood sugar has now gone up to 11.0! I honestly don’t understand what’s going on, I’m not unwell or on my period.
     
  4. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    16,620
    Likes Received:
    12,023
    Trophy Points:
    298
    Hi,
    It seems like a similar pattern I've noticed on & off for a while with my basal. More noticable with the advent of sensors.(I use Lantus.)
    It's like I've ether not injected. (Though I know I have.) or it looses potency? (The insulin is stored correctly as per recomendations)
    Then I'm sort of left "blagging" it with correction doses of Novorapid on a bit of a roller coaster..
    I neither feel ill, or definatly not menstuating. ;)

    Hopefully there will be other ideas. But my call is try the basal first..?
     
    • Like Like x 1
  5. jottiexo

    jottiexo · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    3
    Thanks for your help @Jaylee it’s very much appreciated :)
     
  6. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    16,620
    Likes Received:
    12,023
    Trophy Points:
    298
    Let's hope it helps pull things back in line..

    I'm sure there maybe other thoughts. If not much else has changed regarding your life?

    It's a little like a house. Cracks apear in the walls. Find out how stable the foundations are before questioning the plaster guy..
     
  7. Daibell

    Daibell LADA · Master

    Messages:
    12,422
    Likes Received:
    7,365
    Trophy Points:
    298
    Hi. I also have periods of unexpected swings which I can't explain. Could it be your injection sites becoming 'hard' slowing down or preventing absorption of the insulin? My nurse recently suggested this as a possibility and may be I could use the upper, outer shoulder as an option.
     
    • Friendly Friendly x 1
  8. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    16,620
    Likes Received:
    12,023
    Trophy Points:
    298
    My Endo also suggested this. I had been giving the usual areas a rest using my inner thigh.
    So, I lowered my basal back & injected into my buttuck...a relative "blank canvas."

    No dice, untill I changed my cartrige.
     
    • Like Like x 1
  9. jottiexo

    jottiexo · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    3
    @Daibell this is interesting I will have a look into it although my sites are fine and not lumpy/hard - thanks for the help :)
     
  10. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    16,620
    Likes Received:
    12,023
    Trophy Points:
    298
    How old is your pen? Check the correct dosage is given by firing 20u (after an airshot.) into the cap.?
    Should come up to the line highlighted in the picture below. (Not very scientific.)

    Sorry about the poor quality.

    image.jpeg
     
    • Friendly Friendly x 1
  11. jottiexo

    jottiexo · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    3
    Thank you @Jaylee I’ll try this! I always make sure my pen is working beforehand however thanks for the tip :)
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook